Tuesday, July 8, 2008

Walking on the Sun

It took a while, but I finally figured out why I am having such a hard time with the sun this year! 

I looked back in my medicine log and I started the Plaquenil (Hydroxychloroquine Sulfate), last August.  It takes about 3 months to get up to snuff.  Then, you add back the Enbrel and I am taking Methotrexate . 

So, last year I didn't notice anything.

The Plaquenil and the Methotrexate both have photosensitivity or sun sensititivity as side effects.  It can manifest as becoming easily burned and/or rashes and/or other skin problems

Check.  Check.  AND, check. 

Crap. 

Well, at least now I know why I keep getting itchy rashes, red blotches and was so easily burnt in Wildwood.  My skin actually peeled and flaked for 5 weeks after that burn in Wildwood!

Yesterday, at Kathy's, my legs rashed up within about 20 minutes or so of being in the sun.   It sucked. 

Correction... it sucks.  It is not going to be easy to cope with this throughout the summer.  Thankfully, I do have friends that can keep an eye on the kids at the town pool when they go.  I am blessed.

But what about the other stuff?  Ugh.  I will he the chubby blond-haired, pale mommy under the umbrella, I guess!  No choice! <sigh>

I am frustrated today and want to scream how much I hate Rheumatoid Arthritis and Lupus.  Instead, I am venting here.

Thank you.

Today is Africa hot.  Ick.  93 degrees, sunny and humid.  Eww.

Pumpkin's friend M is over.  Fuzzy and Hammer are waiting for Mish to call them and come over later.  Tomorrow is bowling! 

The fun never stops!  LOL

be well,
Dawn

18 comments:

martygord said...

Hi Dawn,
That sun sensitivity really does stink.  If it's any consolation, I burn to a crisp within minutes, too ... and I'm not even on any meds.
Best,
Marty

deshelestraci said...

I hear you.  My blood pressure meds do me the same way.  Not good.  Fortunately Billy's house is very shaded.  So when I have to be out supervising kids I'm all set.
Love the "oh wow, the dog looks pissed!" !
Traci

coelha said...

It's 98 degrees at home, and only 75 here at work.  I'm glad I'm at work!  :)  Are you counting the days until school starts yet?!  LOL...  Take care, and I hope you are feeling better soon!  Julie

mleighin21st said...

Hey, I really like the new look of the journal!  I'm so sorry about the photosensitivity from your meds.  That sucks big time.  Our hot weather will be here in a couple of days.  For several, from what I saw on the weather report.  ;(
                                                                     Stay Cool,  Leigh
 

tlgf1968 said...

omg i LOVED the oven ichc!!!  that was hysterical =P  sorry to hear you're dealing with photosensitivity.  that sucks!  i have found that BULLFROG sunscreen works the best and doesn't seem to irritate my sensitive skin.  it's the sunscreen that oil-rig workers use.  suppose i should take my own advice and use it since 1) i have some sitting in my medicine cabinet and, 2) i seem to be highly photosensitive right now without my meds!  and house says, "it's never lupus."  ya, right.  not in these circles!  take care of yourself =)

chat2missie said...

So many medicines now can cause a person to be sensitive to the sun.  Be careful!
Missie

lv2trnscrb said...

oh that does suck, Dawn; that would be hard because I know you want to be out there in the sun enjoying the summer weather :(

just not fun for sure

betty

helmswondermom said...

I know I have to be careful when I am taking Naproxen.  Sometimes I forget and then I start breaking out.  So you be careful!
Lori

eml625 said...

Sorry to hear about this med ...and your reaction. That sucks..I wish there were no side effects and you would just feel better with all your meds : (
big hugs
Ellen

sunnyside46 said...

I'm so sorry
your upbeat attitude amazes me
You are one of the people I admire most.
I'm sure you'd rather be less admired and more well, though....
I love ya
Marti

ukgal36 said...

africa hot here too...
<sigh>
Lyn

swmpgrly said...

You will miss all the fun when it does...lol

wwfbison said...

LOL, the dog looks pissed!!!!  I was on plaquenil and I had alot of problems with sun exposure too...I found that a 45 sunscreen did a pretty good job for the everyday incidental exposure but wore light clothing to cover when out for long periods of time or like you said, stayed in the shade.  I am loving the Neutrogena Sheer Touch 45 suncscreen, I had read reviews about it and I have to say it is wonderful.  Sorry you have to deal with all of this. :(
Lisa

cherry2sweet2eat said...

wow i never thought about it but i cant tolerate the heat at all i sweat bad and i get so sick and my medicine i been on since i was 7 says no prolonged sun exposure.

jmoqueen said...

Awww Dawn sorry to hear that you can't enjoy the sunshine :(  To make yourself feel better when not get some of the lotion that builds into a gradual tan :)

Jenny

http://journals.aol.co.uk/Jmoqueen/MyLife

gazker said...

Oh Dawn, I'm so sorry to read about your sensativity. I have a freind on meds too that can't sit in the sun. It's not good at all.
Gaz xxx

rdautumnsage said...

Sorry to hear about the sensitvity to the sun hon. My daughter is the same way and she isn't on any meds. Lately I find myself not wanting to get tanned, or be out much either. At our ages we without the sun acting as something to age us, we'll look fabulous when we are in our 60's. (Hugs)Indigo

truespiritedgurl said...

Thank you so much for posting this!  I am on plaquenil for CTD and I went to the beach on Tuesday for about and hour and I am still itching like crazy.  I couldn't figure it out until I read your post.  I have not been in the sun since October last year and I thought it would be nice to just get some color while my son was out here visiting from Arkansas but boy was I wrong.  I have only been on plaquenil for 2 months.  I am only itchy on the front where the sun hit me so it has to be from the sun and the meds together.
Thanks again,
Marcia